How to Commemorate International Overdose Awareness Day

August 31 is International Overdose Awareness Day.

Let's remember those we lost and equip ourselves

with tools to help prevent overdoses.


2020 was a heartbreaking year for many: the loss of jobs, planned events, health, loved ones, and normalcy. For people suffering with an addiction, there was an added layer of loneliness and isolation that increased many sufferers’ symptoms and substance use.


Partially because of Covid-19, a tragic record-breaking number of overdose deaths were recorded, totaling over 92,000. That means, on average, 250 Americans died every day in 2020 due to drug overdoses.


1. Grieve Those Whom We Have Lost


The addiction epidemic does not discriminate. Addiction affects people from every community, of every background – mothers, fathers, sisters, brothers, neighbors, and loved ones. Which means, every day last year, approximately 250 people from all backgrounds and of all ages, with their own loving families and friends, sadly lost their battle to addiction.


On August 31, we all take some time to remember without any stigma those who we have lost to overdoses or other medical complications of addiction. Many communities and organizations host local events for loved ones to grieve collectively; for more information you can visit International Overdose Awareness Day (overdoseday.com)


2. Prepare Ourselves to Save a Life


We should also carve out some time on this day to learn more about overdoses, how to respond in an emergency, and what more we can be doing to protect our fellow humans.


The truth is that most drug overdoses are preventable.


Oftentimes, people don’t know how to respond, are under the influence themselves, or are afraid to call for help, leading to increased mortality rates. It is important for everyone to know and understand signs and symptoms of overdoses, and learn how to react in an emergency situation.

Since opioid overdoses are the most common subset, and the type of overdose that took so many lives in 2020, that is what we’ll focus on. Substances that can induce an opioid overdose include oxycodone (or Percocet), morphine, fentanyl, heroin, and codeine.


Signs and Symptoms:

  • Unresponsive to verbal or visual cues

  • Shallow, rapid, or stopped breathing

  • Gurgling or unusual snoring sounds

  • Cannot be woken up

  • Blue/grey lips or fingertips

  • Floppy arms and legs

What to Do:

  • Check for vital signs

  • Is the person alert?

  • Is the person breathing? Do they have a pulse?

  • Are they blue or gray?

  • Call an ambulance immediately - you cannot get in trouble for calling 9-1-1! Even if you, yourself, are under the influence.

  • Try to get a response from the person

  • If the person is unconscious, put them on their side

  • If you have naloxone (Narcan), use it

  • Be prepared to give CPR (Oftentimes, the person on the emergency line will guide you with next steps once you call 9-1-1)

What Not to Do:

  • Do NOT leave the person alone

  • Do NOT give the person anything to eat/drink to try to induce vomit


3. Continue Advocating for Policies and Language that Helps Those Suffering


Other steps we can take include:

  • Undergoing a complete Narcan/Naloxone administration training, or other mental health first aid trainings

  • Continue battling the stigma of addiction, decreasing the barriers for people to reach out for help

  • Advocate for harm reduction strategies such as Naloxone handouts, pharmacotherapy for sufferers, and access to care regardless of status of abstinence.

Together, we can fight overdoses through destigmatizing addiction, advocating for increased access to care, and working towards life-saving harm reduction becoming the norm.


Reach out for help finding emergency preparedness trainings and more information on overdoses/addiction - or check out some of the resources we have included below.


Sources:

International Overdose Awareness Day (overdoseday.com)

Products - Vital Statistics Rapid Release - Provisional Drug Overdose Data (cdc.gov)

Why Overdose Awareness Day Matters | Footprints to Recovery

For resources on finding Naloxone trainings or Narcan kits:

www.state.nj.us/humanservices/dmhas/initiatives/naloxone.html

www.njcares.gov/ohh/downloads/Naloxone-Resources.pdf

www.preventioniskey.org

www.youtube.com/watch?v=WS9OqCIJ5Q8

For resources on overdose prevention and harm reduction strategies:

harmreduction.org

www.preventioniskey.org

https://store.samhsa.gov/sites/default/files/d7/priv/sma18-4742.pdf



Author: Elana (Ellie) Forman is a Certified Peer Recovery Specialist with over three years in recovery from addiction. She is the daughter of Lianne and Etiel Forman, and works as CCSA's Prevention Outreach Coordinator. She is also a graduate student at University of Pennsylvania, currently researching public health communications and popular culture.

To submit a post to the CCSA blog or to find out more information regarding submissions, please reach out to Ellie Forman at eforman@jewishccsa.org

52 views0 comments

Recent Posts

See All